North Carolina, 2005

Hail and Damaging Winds in North Carolina, March 8, 2005

March 8, 2005 · NWS RAH · 30 events in 23 counties and zones

29 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$1.1 million
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 8, 3:00 AM EST, 4 hours 41 minutes earlier.

Area forecast discussion, Mar 8, 3:00 AM EST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 AM EST TUE MAR 8 2005

.SHORT TERM (TODAY THROUGH THURSDAY)...
MAIN FORECAST CHALLENGE FIRST 12 HOURS AS STRONG COLD FRONT PROGGED
TO CROSS REGION THIS MORNING. STRONG LOW LEVEL CONVERGENCE COUPLED
WITH ENHANCED LIFT ALOFT AS FORECAST AREA IN LEFT EXIT REGION OF STJ
AND IN THE RIGHT ENTRANCE OF POLAR JET AT 12Z SUGGEST WIDESPREAD
SHOWER/ISOLATED T OVER LARGE PART OF CENTRAL NC. APPEARS THAT
BACKEDGE OF RAIN SHIELD IN VICINITY OF WESTERN/SOUTHERN PIEDMONT
COUNTIES BY THAT TIME.

STILL SOME CONCERN FOR ISOLATED DAMAGING WIND GUSTS AS LOW LEVEL JET
OF 55-60 KTS IN VICINITY. 07Z MSAS ANALYSIS HINTS AT WEAK
INSTABILITY AXIS TRYING TO DEVELOP OVER SOUTHERN COASTAL PLAIN.
HOWEVER APPEARS THAT CONVECTION HUGGING FL PANHANDLE THROUGH
SOUTHERN GA DISRUPTING MOISTURE TRANSPORT ENOUGH TO PREVENT AIRMASS
OVER CENTRAL NC FROM REACHING BEST INSTABILITY POTENTIAL. WILL
CONTINUE TO MENTION SLIGHT CHANCE OF T THROUGH THE MORNING HOURS AS
FRONT CROSSES AREA. EXPECT SHOWERS TO DIMINISH WSW-ENE THROUGH THE
MORNING...EXITING THE FAR NE COUNTIES BY MID DAY.

NEXT CONCERN IS WINDS IN WAKE OF FRONT AND DEEPENING SURFACE LOW.
STRONG SURFACE PRESSURE FALLS NOW OCCURRING OVER REGION AT THIS
TIME...INDICATIVE OF SURFACE WAVE PROGGED TO DEVELOP ON FRONT AND BE
LOCATED OVER SOUTHERN VA BY 12Z. AS THIS LOW CONTINUES TO DEEPEN
THIS MORNING...EXPECT WINDY CONDITIONS OVER ALL OF CENTRAL NC.
CONSIDERED ISSUING A WIND ADVISORY BUT DIFFICULT TO MAINTAIN 30+ MPH
FOR AN HOUR (UNLESS THE STORM HAS A NAME). THUS WILL GO WITH A SPS TO
HIGHLIGHT WINDY CONDITIONS.

FINALLY TEMPS WILL BE A CHALLENGE AS FROPA WILL LIKELY RESULT IN
INITIAL TEMP DROP OF 5-8 DEGREES THEN TEMPS HOLD STEADY THEN BEGIN
TO FALL WITH PASSAGE OF 850MB TROUGH (PROGGED TO OCCUR BY 18Z). THUS
APPEAR MAX TEMPS FOR DAYLIGHT HOURS WILL OCCUR BETWEEN 11-15Z ACROSS
REGION. POPULATED TEMP GRIDS WITH GFS MOS AS IT APPEARED TO HAVE
BEST FIRST GUESS.  MADE NEED TO ADJUST AT LAST MINUTE BASED ON
FRONTAL POSITION SPEED PRIOR TO ZONE RELEASE.

REMAINDER OF FORECAST PERIOD TRANQUIL BUT RATHER CHILLY FOR THIS
TIME OF YEAR. SURFACE RIDGE AXIS BUILDS INTO CENTRAL NC
OVERNIGHT...HELPING TO SUBSIDE WINDS. WITH COLD/DRY AIR IN
PLACE...PROJECTED MINS IN THE MID/UPPER 20S LOOKS ON TARGET.

SYSTEM IN NORTHERN STREAM DIVES SE ACROSS TN VALLEY LATE WED/WED
NIGHT. THIS SYSTEM MAY SPREAD PATCHY MID/HIGH LEVEL CLOUDS OVER
AREA...MAINLY SOUTHERN COUNTIES. BEST LIFT AND MOISTURE FARTHER SW
OF AREA SO WILL MAINTAIN DRY FORECAST. MAX TEMPS STILL 10-15 DEGREES
BELOW NORMAL AS FLAT/BROAD THERMAL TROUGH LINGERS OVER AREA.

DRY AND SEASONABLY COOL CONDITIONS PERSIST INTO THU

&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
GFS APPEARS TO BE TRENDING TOWARD A WEAKER CHANNELED VORT AXIS
CROSSING ON THURSDAY NIGHT/FRIDAY...AND TOWARD LESS MOISTURE. THE
NAM ALSO SHOWS LIMITED MOISTURE. WILL LOWER POPS SLIGHTLY THURSDAY
NIGHT/FRIDAY. IF PRECIP CAN COME IN EARLY ENOUGH ON THURSDAY
NIGHT...THICKNESSES SUGGEST SNOW ACROSS THE NORTH. WILL CONTINUE
MENTION OF RAIN AND SNOW SHOWERS THURSDAY NIGHT. THICKNESSES AND
SURFACE TEMPS WARM DURING THE DAY FRIDAY AND THE MENTION OF SNOW
WILL BE REMOVED. THE REST OF THE PERIOD WILL REMAIN DRY WITH A
PREDOMINATELY NORTHWEST TO WESTERLY FLOW ALOFT.

&&

.AVIATION...
LLWS WILL BE INCLUDED IN THE TAFS AS VWP SHOWS 50-60 KTS AT 2KFT.
LIGHT RAIN...WITH POCKETS OF MODERATE RAIN...INDUCED BY ISENTROPIC
LIFT THROUGH 09Z...CIGS 6-8 KFT AND VSBYS VFR...SCT MVFR CIGS/VSBYS
IN MODERATE RAIN AREAS. THEN HEAVIER RAIN IS EXPECTED BETWEEN 09Z
AND 13Z WITH SHOWERS ASSOCIATED WITH THE SURFACE COLD FRONT. WILL
NOT INCLUDE THUNDER AS UPSTREAM LIGHTNING ACTIVITY HAS DECREASED
SUBSTANTIALLY AND BEST INSTABILITY IS WELL TO THE SOUTH. WILL
MENTION ONLY CB. GUSTY WINDS UP TO 40 KTS WILL BE POSSIBLE AS THE
SHOWERS PASS WITH IFR VIS/CIGS. BEHIND THE FRONT...WINDS TURN TO
NORTHWEST AND WILL BE SUSTAINED AROUND 20 KTS GUSTING TO 30 THROUGH
MOST OF THE DAY...THEN DIMINISHING TOWARD SUNSET.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WSS
LONG TERM...DGS
AVIATION...RA
Hazardous weather outlook, Mar 8, 5:19 AM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
519 AM EST TUE MAR 8 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-091017-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK...
BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...
GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...
LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...
PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...
ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES...
TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM
519 AM EST TUE MAR 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

STRONG WINDS BETWEEN 20 AND 30 MPH WITH GUSTS UP TO 40 MPH WILL OCCUR
TODAY. THE WINDS SHOULD SUBSIDE BY EARLY EVENING. IT WILL TURN COLDER
LATE THIS MORNING AND THIS AFTERNOON WITH TEMPERATURES FALLING
THROUGH THE 40S.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER STORM
SPOTTERS ARE ENCOURAGED TO REPORT ANY DOWN TREES OR LARGE TREE LIMBS
AS WELL AS RELIABLE WIND GUST MEASUREMENTS.

In the hours before

Special weather statement, Mar 8, 5:06 AM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
506 AM EST TUE MAR 8 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-082100-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK...
BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...
GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...
LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...
PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...
ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES...
TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM
506 AM EST TUE MAR 8 2005

...VERY WINDY CONDITIONS TODAY ACROSS CENTRAL NORTH CAROLINA...
...WIND GUSTS UP TO 40 MPH EXPECTED...

A STRENGTHENING AREA OF LOW PRESSURE AND ITS ASSOCIATED COLD FRONT
WILL CROSS CENTRAL NORTH CAROLINA THIS MORNING. THIS WILL RESULT IN
WINDY CONDITIONS ACROSS CENTRAL NORTH CAROLINA TODAY.

THROUGH 9 AM OVER THE COASTAL PLAIN AND SANDHILL COUNTIES...SOUTH
WINDS AHEAD OF THE FRONT WILL GUSTS BETWEEN 30 AND 40 MPH. THE FRONT
WILL SWEEP ACROSS CENTRAL NORTH CAROLINA THIS MORNING. THE PASSAGE OF
THE FRONT WILL BE NOTED BY A SHIFT IN THE WINDS TO THE WEST NORTHWEST
WITH SUSTAINED SPEEDS BETWEEN 20 AND 30 MPH.  THERE WILL BE GUSTS
BETWEEN 35 AND 40 MPH...ESPECIALLY LATE THIS MORNING THROUGH MID
AFTERNOON. THE WINDY CONDITIONS WILL PERSIST ACROSS CENTRAL NORTH
CAROLINA THROUGH THE AFTERNOON AS THE AREA OF LOW PRESSURE CONTINUES
TO STRENGTHEN OVER EASTERN SECTIONS OF VIRGINIA AND MARYLAND.

THESE WINDY CONDITIONS WILL BE CAPABLE OF TOSSING AROUND OUTDOOR
OBJECTS NOT TIED DOWN SUCH AS LAWN FURNITURE AND TRASH CANS. IN
ADDITION...A FEW LARGE TREE LIMBS COULD COME DOWN.

PEOPLE SHOULD EXERCISE CAUTION WHEN VENTURING OUTDOORS TODAY. DRIVERS
OF HIGH PROFILE VEHICLES WILL NEED TO BE EXTRA ALERT FOR STRONG CROSS
WINDS.

WSS

The radar

The Roanoke radar (KFCX), 118 km away, was scanning. The volume nearest the first event began at 12:40 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
March 8, 7:41 AM EST
Where
Davidson County, 4 mi N of Welcome
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.967, -80.267

Two trees were downed on South Union Grove Road.

Thunderstorm Wind, Guilford

When
March 8, 7:56 AM EST
Where
Guilford County, High Pt
Measured
54 kt (62 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
35.967, -80.000

62 mph gust measured by broadcast meteorologist's home anemometer.

Thunderstorm Wind, Stanly

When
March 8, 8:10 AM EST
Where
Stanly County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.350, -80.283

Numerous trees were blown down in Albemarle, Norwood, and Oakboro. In New London, a carport was blown into a tree, and the roof of a barn was ripped off. An above-ground swimming pool and deck were damaged, and a shed was destroyed. A tree fell on a car in Richfield.

Thunderstorm Wind, Guilford

When
March 8, 8:30 AM EST
Where
Guilford County, 2 mi S of Sedalia
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.033, -79.617

Trees were blown down at McConnell Church Road in McCleansville.

Thunderstorm Wind, Randolph

When
March 8, 8:30 AM EST
Where
Randolph County, Asheboro
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.700, -79.833

Numerous trees were blown down at the Asheboro Zoo. A tin roof was torn off of a building in Asheboro, and trees and power lines were downed as well. Dime sized hail was also reported.

Thunderstorm Wind, Anson

When
March 8, 8:45 AM EST
Where
Anson County, Central Portion
Measured
50 kt (58 mph) estimated gust
Property damage
$13,000
Reported by
TRAINED SPOTTER
Coordinates
35.000, -80.083

A few trees were blown down in Ansonville and Lilesville. A porch was ripped of a trailer near Wadesboro, and a roof was torn off a barn. Further south, in Morven, a roof was partially torn off of a home.

Hail, Orange

When
March 8, 8:55 AM EST
Where
Orange County, Chapel Hill
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.917, -79.067

Thunderstorm Wind, Chatham

When
March 8, 9:05 AM EST
Where
Chatham County, Harpers Xrds
Measured
60 kt (69 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
35.567, -79.467

A barn collapsed, injuring two people.

Thunderstorm Wind, Moore

When
March 8, 9:05 AM EST
Where
Moore County, Carthage
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.350, -79.417

Trees were blown down near Carthage.

Thunderstorm Wind, Richmond

When
March 8, 9:10 AM EST
Where
Richmond County, Ellerbe
Measured
56 kt (64 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
35.067, -79.783

Trees were blown down in Ellerbe, and at scattered other locations across the county. The Richmond County AWOS reported a measured gust of 64 mph.

Thunderstorm Wind, Scotland

When
March 8, 9:15 AM EST
Where
Scotland County, Laurinburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.767, -79.450

Numerous trees were blown down near Highway 401 north of Laurinburg and on Turnpike Road. Trees fell on a couple of houses on Anita Drive in town, and trees fell on cars in the parking lot of Scotland Memorial's medical facilities. A 100-year-old barn on Peabridge Road was destroyed.

Thunderstorm Wind, Moore

When
March 8, 9:15 AM EST
Where
Moore County, Pinehurst
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.200, -79.483

The roof of a metal building was partially removed. A shed and two garages were destroyed on Wright Road. A tree fell on a roof, and wind ripped apart a storage building on Lake Bay Road.

Thunderstorm Wind, Lee

When
March 8, 9:25 AM EST
Where
Lee County, Sanford
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.483, -79.183

Power lines were blown down.

Thunderstorm Wind, Hoke

When
March 8, 9:30 AM EST
Where
Hoke County, Raeford
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.983, -79.217

Power lines were blown down, and small hail was reported as well.

Thunderstorm Wind, Franklin

When
March 8, 9:35 AM EST
Where
Franklin County, Youngsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.033, -78.483

Trees and power lines were blown down just west of Youngsville, on Halifax Road, Pearces Road, and Ferrels Bridge Road.

Thunderstorm Wind, Harnett

When
March 8, 9:40 AM EST
Where
Harnett County, Erwin
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.333, -78.683

Numerous trees and power lines were blown down. A hay barn was destroyed on Julian Road, and across the street a brick tobacco barn was destroyed.

Thunderstorm Wind, Wake

When
March 8, 9:40 AM EST
Where
Wake County, Cary
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.783, -78.800

A utility building was blown away in town. Large trees were blown down on Ten Ten Road. Homes were damaged in the Fairview area, north of Fuquay-Varina, with widespread reports of trees down and power outages. Six to eight homes were damaged just southwest of Garner, with large pine and oak trees on houses. Numerous trees were blown down on Senter Farm Road.

Thunderstorm Wind, Cumberland

When
March 8, 9:43 AM EST
Where
Cumberland County, Ft Bragg
Measured
57 kt (66 mph) measured gust
Property damage
$1.0 million
Reported by
OFFICIAL NWS OBS.
Coordinates
35.167, -79.000

KFBG METAR reported 66 mph wind gust. Several homes on Ft. Bragg property sustained roof damage. Simmons Army Airfield sustained a significant amount of damage to four helicopter hangars, government vehicles, and outdoor structures.

Thunderstorm Wind, Cumberland

When
March 8, 9:48 AM EST
Where
Cumberland County, 3 mi SE of Fayetteville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.033, -78.867

Trees and power lines were blown down near the Cross Creek Mall. Pea to dime sized hail was reported as well.

Thunderstorm Wind, Wake

When
March 8, 9:54 AM EST
Where
Wake County, Zebulon
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.817, -78.333

A tree fell through a mobile home on NC 231. Near Knightdale, several large limbs were blown down.

Thunderstorm Wind, Johnston

When
March 8, 10:00 AM EST
Where
Johnston County, Clayton
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.650, -78.467

Trees and power lines were blown down on Shotwell Road near US 70. A tree also fell on a house along Shotwell Road. A barn was blown down and equipment was damaged on Cornwallis Road. The old Champion building sustained roof damage.

Thunderstorm Wind, Johnston

When
March 8, 10:10 AM EST
Where
Johnston County, Selma
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
35.533, -78.283

The roof was destroyed on the old Selma Ice, Coal, and Oil Company. BB&T, Selma Fire & EMS, McClung's Electrical, and the Selma Police Department all sustained damage. Windows were blown out at the Wee Tots daycare.

Thunderstorm Wind, Wayne

When
March 8, 10:15 AM EST
Where
Wayne County, 8 mi W of Goldsboro
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.383, -78.133

Trees and powerlines were blown down.

Thunderstorm Wind, Sampson

When
March 8, 10:20 AM EST
Where
Sampson County, Autryville
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
35.000, -78.650

Trees and power lines were blown down in town, and a home was destroyed. Mobile home windows were blown out, injuring a person. From Autryville to Newton Grove, numerous trees and powerlines were blown down. Just north of Autryville, in the Midway community, a church was severely damaged. A couple of vehicles were flipped, a storage shed was destroyed, and several homes sustained damage as well. Seven barns and three turkey houses were destroyed. A hog house on Seed Mill Road sustained severe damage, but only one of the 1200 hogs was lost.

Thunderstorm Wind, Nash

When
March 8, 10:25 AM EST
Where
Nash County, Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.967, -77.967

Several trees and power lines were blown down in Nashville, Red Oak, and Bailey.

Thunderstorm Wind, Sampson

When
March 8, 10:25 AM EST
Where
Sampson County, 6 mi N of Turkey
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.067, -78.200

A shed was destroyed near I-40 close to the Pender County line.

Thunderstorm Wind, Halifax

When
March 8, 10:25 AM EST
Where
Halifax County, Halifax
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.333, -77.583

Trees were blown down and a shed was destroyed.

Thunderstorm Wind, Wilson

When
March 8, 10:30 AM EST
Where
Wilson County, 6 mi E of Wilson
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.730, -77.817

Two houses were heavily damaged on Heath Glenn Road, and a tree fell through the center of another house on Stantonsburg Road.

Thunderstorm Wind, Wayne

When
March 8, 10:35 AM EST
Where
Wayne County, Goldsboro
Measured
53 kt (61 mph) measured gust
Injuries
3 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
35.383, -77.983

The roof was removed from a house on Antioch Road, and a person inside was injured. On Piedmont Airline Road, another house was heavily damaged, injuring the person inside. Structural damage was also reported on Patetown Road. On US 13 South, a few metal shelters were destroyed. Numerous trees and power lines were blown down. Strong winds damaged part of the Wayne Country Day School, with one minor injury. A civilian forecaster at Seymour Johnson Air Force Base reported winds of 61 mph.

Thunderstorm Wind, Edgecombe

When
March 8, 10:50 AM EST
Where
Edgecombe County, Macclesfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.750, -77.667

An old building sustained roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5440102, 5440101, 5440104, 5440103, 5440105, 5440106, 5440107, 5440108, 5440109, 5440110, 5440185, 5440186, 5440187, 5440188, 5440297, 5440189, 5440190, 5440191, 5440301, 5440298, 5440192, 5440193, 5440194, 5440292, 5440293, 5440299, 5440300, 5440294, 5440295, 5440296.